Some newer oral anticoagulant medications, including Pradaxa, may increase the risk of gastrointestinal bleeding, but the risk varies with the choice of drug and the reason for its use, a new study found.
In a pooled analysis of 17 randomized controlled trials (RCT), there was a relative 55% risk of GI bleeding for patients receiving newer oral anticoagulants compared with those on standard care, MedPage Today reports. The study, led by Dr. I. Lisanne Holster of Erasmus MC University Medical Centre in Rotterdam, the Netherlands, was published in the July issue of Gastroenterology.
Much of the increased risk may be attributable to four trials, two in patients with acute coronary syndrome (OR 5.21) and two in patients with acute venous thromboembolism (OR 1.59), MedPage Today reports. The researchers found no increased risk of GI bleeds for these other indications for blood thinner use: prevention of stroke in nonvalvular atrial fibrillation; prevention of deep vein thrombosis (DVT) after orthopedic surgery; prevention of venous thromboembolism (VTE) in the medically ill.
In another subgroup analysis, Holster and colleagues found that, individually, dabigatran (Pradaxa) was associated with a significant increased risk of GI bleeds (OR 1.58), as was rivaroxaban (Xarelto) (OR 1.49), compared with standard care, which consisted of enoxaparin, warfarin, antiplatelet therapy, or no therapy (placebo), according to MedPage Today. The U.S. Food and Drug Administration (FDA) issued a drug safety communication in November 2012 about Pradaxa’s bleeding risks.
Dabigatran, rivaroxaban, and apixaban are approved by the U.S. Food and Drug Administration (FDA) and all three reduce the risk of stroke in nonvalvular atrial fibrillation, the most common type of heart rhythm abnormality.
In an editorial accompanying the article, Dr. Steven J. Heitman of the University of Calgary in Alberta and colleagues noted the lack of antidotes for these new anticoagulants. “This is an alarming fact given the widespread use of new oral anticoagulants and the increased risk of bleeding that has now been demonstrated.” The editorial writers called for clear and concise guidelines for managing GI bleeds in patients taking these drugs, according to MedPage Today.